SSRIs are commonly used to treat depression and anxiety. SSRI stands for Selective Serotonin Reuptake Inhibitor. Although an SSRI can be very helpful in its intended purpose, attempting to stop its use on your own can cause devastating results. Often, people who try to stop using SSRIs experience withdrawal symptoms that can mimic the very issues they were taking the drug for, including anxiety and depression.
Common SSRI Uses
SSRIs work for anxiety and depression by increasing serotonin levels in the brain, enhancing the function of nerve cells that regulate emotion. Common SSRI medications include:
- Prozac (fluoxetine)
- Zoloft (sertraline)
- Paxil (paroxetine)
- Celexa (citalopram)
- Lexapro (escitalopram)
We work with our patients to apply medically based options for SSRI withdrawal in a safe and effective environment. When you try to stop using these drugs on your own, you may experience withdrawal symptoms that may make you think you are relapsing.
When you stop using an SSRI, your symptoms:
- Emerge within days to weeks of stopping the medication or lowering the dose
- Often include physical complaints that aren’t commonly found in depression, such as dizziness, flulike symptoms, and abnormal sensations
- Disappear quickly if you take a dose of the antidepressant
- Resolve as the body readjusts, while recurrent depression continues and may get worse.
SSRI Withdrawal Symptom Management
Recovery Without Walls provides a safe environment for your SSRI withdrawal, to ensure that you stay healthy throughout the process. Stopping suddenly can cause severe reactions, physically and mentally. We safely manage your withdrawal symptoms while also helping you to learn about alternative depression and anxiety solutions.
The professional team of our evidence-informed medical practice uses the most current medical research and applications to address each patient’s individual needs. Our healing methods include psychotherapy, meditation, and medication management to help you through a successful recovery from your use of SSRIs.